Alert archive / North Dakota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 47, NWS Bismarck, ND

June 11, 2008Wells County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 11, 2008, 12:44 PM CDT for Wells County, North Dakota. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2008, 12:44 PM CDT (17:44 UTC)
Expired
Jun 11, 2008, 1:17 PM CDT
In force
33 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon

County Wells County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 5.7 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2008-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2008-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
505 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
272 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 111744
SVRBIS
NDC103-111845-
/O.NEW.KBIS.SV.W.0047.080611T1744Z-080611T1845Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1244 PM CDT WED JUN 11 2008

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN WELLS COUNTY IN SOUTH CENTRAL NORTH DAKOTA...

* UNTIL 145 PM CDT

* AT 1243 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 8 MILES SOUTH OF HURDSFIELD...OR 56 MILES
  NORTHEAST OF BISMARCK...AND MOVING NORTH AT 57 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES WEST OF MANFRED BY 105 PM CDT...
  HARVEY BY 110 PM CDT...
  6 MILES WEST OF WELLSBURG BY 115 PM CDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND
AWAY FROM WINDOWS.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL UP TO QUARTER SIZE. 
SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM 
WINDOWS

LAT...LON 4785 9968 4733 9973 4733 10003 4764 10004
      4767 10004 4768 10004 4785 10005
TIME...MOT...LOC 1744Z 180DEG 50KT 4741 9989

$$

HEINERT
3 follow-up statements
000 
WWUS53 KBIS 111758
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1258 PM CDT WED JUN 11 2008

NDC103-111845-
/O.CON.KBIS.SV.W.0047.000000T0000Z-080611T1845Z/
WELLS ND-
1258 PM CDT WED JUN 11 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM CDT
FOR WESTERN WELLS COUNTY...

AT 1255 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED NEAR HURDSFIELD...OR 63 MILES NORTHEAST OF 
BISMARCK...MOVING NORTH AT 57 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES WEST OF MANFRED BY 105 PM CDT...
  HARVEY BY 110 PM CDT...
  6 MILES WEST OF WELLSBURG BY 115 PM CDT...

IN ADDITION TO LARGE HAIL...CONTINUOUS CLOUD TO GROUND LIGHTNING IS 
OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS 
ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR 
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 4785 9968 4740 9974 4740 10002 4747 10003
      4748 10004 4765 10004 4785 10005
TIME...MOT...LOC 1758Z 180DEG 50KT 4760 9989

$$

HEINERT
000 
WWUS53 KBIS 111806
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
106 PM CDT WED JUN 11 2008

NDC049-055-083-111816-
/O.CAN.KBIS.SV.W.0045.000000T0000Z-080611T1815Z/
MCLEAN ND-SHERIDAN ND-MCHENRY ND-
106 PM CDT WED JUN 11 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL MCHENRY...
WESTERN SHERIDAN AND EXTREME NORTHEASTERN MCLEAN COUNTIES IS
CANCELLED...

THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A
SIGNIFICANT THREAT.

LAT...LON 4793 10069 4793 10033 4738 10027 4735 10065
TIME...MOT...LOC 1806Z 173DEG 36KT 4788 10056

$$

VJ
000 
WWUS53 KBIS 111817
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
116 PM CDT WED JUN 11 2008

NDC103-111826-
/O.CAN.KBIS.SV.W.0047.000000T0000Z-080611T1845Z/
WELLS ND-
116 PM CDT WED JUN 11 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WELLS COUNTY IS
CANCELLED...

THE SEVERE THUNDERSTORM HAS WEAKENED. SMALL HAIL...HEAVY RAIN...AND 
DANGEROUS CLOUD TO GORUND LIGHTNING IS STILL POSSIBLE ACROSS WELLS 
COUNTY OVER THE NEXT FEW HOURS.  

LAT...LON 4785 9972 4756 9979 4753 10004 4768 10004
      4770 10003 4770 10004 4785 10005
TIME...MOT...LOC 1816Z 181DEG 44KT 4783 9996

$$

HEINERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 11:09 AM CDT, 1 hour 35 minutes earlier.

Area forecast discussion, Jun 11, 11:09 AM CDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
1109 AM CDT WED JUN 11 2008

.UPDATE...
EMBEDDED ISOLATED THUNDERSTORMS ARE PRESENT AND INCREASING IN
AERIAL COVERAGE OVER PORTIONS OF WEST AND CENTRAL ND. LATEST
MODEL DATA INDICATES SOME ELEVATED CAPE IN CONJUNCTION WITH
STRONG UPPER LEVEL DIVERGENCE. THUS WILL SEND ANOTHER ZFP UPDATE
TO INCLUDE ISOLD THUNDER FOR ALL ZONES THIS MORNING AND
AFTERNOON.

PREV DISCUSSION... /ISSUED 251 AM CDT WED JUN 11 2008/

SHORT TERM...TODAY THROUGH FRIDAY NIGHT...
LATEST REGIONAL RADAR SHOWS A PLETHORA OF MODERATE RAIN SHOWERS
AND SCATTERED THUNDERSTORMS OVER OUR CENTRAL AND SOUTHERN CWA MOVING
NORTHEAST WITH TIME. THE LATEST WATER VAPOR IMAGERY SHOWS A POTENT
UPPER LOW ROTATING OVER CENTRAL MONTANA WITH TWO JET STREAKS
STRETCHING FROM NV/UT AND ANOTHER OVER EASTERN MONTANA. LATEST
MSAS SHOWS A SFC LOW PRESSURE OVER NORTHEAST COLORADO WITH AN
INVERTED TROF EXTENDING FROM FROM CENTRAL NEBRASKA TO CENTRAL
SOUTH DAKOTA AND BENDING BACK INTO SOUTHWESTERN NORTH DAKOTA.
THIS HAS BEEN THE FOCUS FOR PRECIPITATION DEVELOPMENT...THEN MOVING
NORTHEAST WITH TIME. THE TROF AND SFC LOW WILL MOVE INTO
EASTERN/NORTHEASTERN SOUTH DAKOTA BETWEEN 18Z-00Z. WILL KEEP
RAIN SHOWERS WITH A MENTION OF LOCALLY HEAVY DOWNPOURS AND SCATTERED
THUNDERSTORMS GOING THROUGHOUT THE DAY. APPEARS PRECIPITATION WILL
BEGIN TO TAPER OFF FROM SOUTHWEST TO NORTHEAST TOWARD 00Z THU AS A
DRY SLOT PUNCHES IN. THIS WILL DIMINISH PRECIPITATION QUICKLY
TONIGHT. ON THURSDAY...THE UPPER LEVEL LOW/TROUGH WILL MOVE ACROSS
THE STATE. H5 TEMPS OF -20C TO -24C AND H85-H5 LAPSE RATES OF
AROUND 6.5 C/KM WILL PROMOTE ISOLATED TO SCATTERED RAIN SHOWERS
AND ISOLATED THUNDERSTORMS MAINLY DURING THE AFT/EVE HOURS. THE
UPPER LOW DEPARTS ON FRIDAY WITH RESIDUAL ISOLATED TO SCATTERED
SHOWERS CONTINUING AGAIN MAINLY IN THE AFT/EVE. WITH H85 TEMPS
AROUND +4C TO +5C THIS AFT AND AGAIN THURSDAY AFT...EXPECT HIGHS
ONLY IN THE 50S TO LOWER 60S. WARMER ON FRI WITH HIGHS IN THE 60S.

LONG TERM...SATURDAY THROUGH WEDNESDAY NIGHT...
A WESTERLY FLOW DEVELOPS WITH A COUPLE OF DISTURBANCES COMING
THROUGH SAT/SUN BRINGING A SLIGHT CHC OF SHOWERS/TSTMS.
THEREAFTER...500MB HEIGHTS ON BOTH THE GFS/ECMWF RISE AS A RIDGE
AMPLIFIES MONDAY INTO TUESDAY OVER NORTH DAKOTA. THIS WILL BRING
DRIER AND WARMER TEMPERATURES TO THE AREA MON/TUE. EXTENDED MODELS
BRING ANOTHER UPPER LOW ALONG THE US/CANADIAN BORDER WED/THU
BRINGING BACK A CHANCE OF SHOWERS AND THUNDERSTORMS ONCE AGAIN.

AVIATION...
RAIN SHOWERS AND SCATTERED THUNDERSTORMS WILL DOMINATE THE
AERODROMES TODAY WITH IFR/MVFR CEILINGS AND VISIBILITIES THROUGH
00Z THU. SOME OF THE RAIN SHOWERS WILL BE LOCALLY HEAVY WHICH WILL FURTHER
REDUCE VISIBILITIES.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

99/99
Hazardous weather outlook, Jun 11, 4:17 AM CDT, 8 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
417 AM CDT WED JUN 11 2008

NDZ001>005-009>013-017>023-025-031>037-040>044-047-048-120930-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-LOGAN-LA MOURE-
417 AM CDT WED JUN 11 2008 /317 AM MDT WED JUN 11 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND SCATTERED THUNDERSTORMS WILL CONTINUE TODAY WITH SOME
WITH LOCALLY HEAVY DOWNPOURS. SHOWERS AND THUNDERSTORMS WILL TAPER
OFF TOWARD EVENING...BEGINNING FIRST IN SOUTHWEST NORTH DAKOTA AND
MOVING NORTHEAST OVERNIGHT. THE RESULT WILL BE FOR A DECREASE OF
SHOWER ACTIVITY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED TO SCATTERED RAIN SHOWERS AND ISOLATED THUNDERSTORMS WILL
DEVELOP THURSDAY THROUGH FRIDAY AS AN UPPER LEVEL LOW PRESSURE
MOVES ACROSS NORTH DAKOTA.

.SPOTTER INFORMATION STATEMENT...

WITH THE CLOSE PROXIMITY OF SEVERE WEATHER AND HEAVY RAINFALL...IF
ANY FLOODING OR SEVERE WEATHER IS OBSERVED...PLEASE CONTACT THE
NATIONAL WEATHER SERVICE WITH YOUR REPORT.

NDZ045-046-050-051-120930-
SIOUX-EMMONS-MCINTOSH-DICKEY-
417 AM CDT WED JUN 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

AN URBAN AND SMALL STREAM FLOOD ADVISORY FOR MINOR FLOODING OF
POOR DRAINAGE AREAS IS IN EFFECT UNTIL 800 AM CDT/700 AM MDT/
FOR CENTRAL SIOUX...DICKEY...MCINTOSH AND SOUTHERN EMMONS
COUNTIES...

RADAR RAINFALL ESTIMATES RANGING FROM ONE TO THREE INCHES ARE COMMON
IN THE SOUTHERN PORTIONS OF THESE COUNTIES NEAR THE SOUTH DAKOTA
BORDER. THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE OVER THE
SAME AREA WITH TOTAL ACCUMULATIONS 3 TO 5 INCHES POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED TO SCATTERED RAIN SHOWERS AND ISOLATED THUNDERSTORMS WILL
DEVELOP THURSDAY THROUGH FRIDAY AS AN UPPER LEVEL LOW PRESSURE
MOVES ACROSS NORTH DAKOTA.

.SPOTTER INFORMATION STATEMENT...
WITH THE CLOSE PROXIMITY OF SEVERE WEATHER AND HEAVY RAINFALL...IF
ANY FLOODING OR SEVERE WEATHER IS OBSERVED...PLEASE CONTACT THE
NATIONAL WEATHER SERVICE WITH YOUR REPORT.

KS

In the hours before

Local storm report, Jun 11, 11:29 AM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1129 AM CDT WED JUN 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1128 AM     HAIL             WASHBURN                47.29N 101.03W
06/11/2008  M0.75 INCH       MCLEAN             ND   FIRE DEPT/RESCUE

&&

LLP
Local storm report, Jun 11, 11:35 AM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1135 AM CDT WED JUN 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 AM     HAIL             WASHBURN                47.29N 101.03W
06/11/2008  E1.00 INCH       MCLEAN             ND   EMERGENCY MNGR

            LASTED 5 MINUTES

&&

LLP
Local storm report, Jun 11, 11:52 AM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1152 AM CDT WED JUN 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 AM     HAIL             4 NW MCKENZIE           46.86N 100.46W
06/11/2008  E0.75 INCH       BURLEIGH           ND   TRAINED SPOTTER

&&

LLP
Local storm report, Jun 11, 12:32 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1232 PM CDT WED JUN 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1231 PM     HAIL             5 SE TUTTLE             47.09N 99.92W
06/11/2008  E1.00 INCH       KIDDER             ND   TRAINED SPOTTER

&&

NHEINERT
Local storm report, Jun 11, 12:33 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1233 PM CDT WED JUN 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 PM     HAIL             5 SW FLASHER            46.40N 101.31W
06/11/2008  E0.75 INCH       GRANT              ND   TRAINED SPOTTER

            HAIL COVERED THE GROUND. MOSTLY SMALL HAIL.

&&

VJENSEN
Local storm report, Jun 11, 12:44 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1244 PM CDT WED JUN 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     HAIL             5 SSW STEELE            46.79N 99.96W
06/11/2008  E0.75 INCH       KIDDER             ND   TRAINED SPOTTER

            LASTED 5 MINUTES

&&

LLP/CS

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 10:42 PM CDTSevere Thunderstorm WarningBISEmmons, McIntosh48 min
Jun 11, 1:07 AM CDTSevere Thunderstorm WarningBISDickey, McIntosh53 min
Jun 11, 1:53 AM CDTAreal Flood AdvisoryBISDickey, Emmons, McIntosh, Sioux9 hr
Jun 11, 1:54 AM CDTSevere Thunderstorm WarningBISDickey, McIntosh66 min
Jun 11, 2:19 AM CDTSevere Thunderstorm WarningBISSioux26 min
Jun 11, 2:45 AM CDTSevere Thunderstorm WarningBISEmmons, Sioux60 min
Jun 11, 3:01 AM CDTSevere Thunderstorm WarningBISDickey, LaMoure59 min
Jun 11, 3:43 AM CDTSevere Thunderstorm WarningBISLogan, McIntosh62 min
Jun 11, 11:23 AM CDTSevere Thunderstorm WarningBISMcLean, Oliver37 min
Jun 11, 11:34 AM CDTSevere Thunderstorm WarningBISBurleigh, Kidder56 min
Jun 11, 11:36 AM CDTSevere Thunderstorm WarningBISBurleigh, Sheridan39 min
Jun 11, 12:02 PM CDTSevere Thunderstorm WarningBISGrant, Morton43 min
Jun 11, 12:04 PM CDTSevere Thunderstorm WarningBISMcLean30 min
Jun 11, 12:09 PM CDTSevere Thunderstorm WarningBISKidder37 min
Jun 11, 12:19 PM CDTSevere Thunderstorm WarningBISKidder, Logan56 min
Jun 11, 12:28 PM CDTSevere Thunderstorm WarningBISMcHenry, McLean, Sheridan38 min
Jun 11, 12:36 PM CDTSevere Thunderstorm WarningBISEmmons, Kidder, Logan54 min
Jun 11, 1:16 PM CDTSevere Thunderstorm WarningBISLaMoure24 min
Jun 11, 1:29 PM CDTSevere Thunderstorm WarningBISKidder46 min
Jun 11, 1:42 PM CDTSevere Thunderstorm WarningBISGrant, Morton35 min
Jun 11, 2:14 PM CDTSevere Thunderstorm WarningBISKidder, Wells61 min
Jun 11, 2:57 PM CDTSevere Thunderstorm WarningBISEmmons, Logan, McIntosh63 min
Jun 11, 3:09 PM CDTSevere Thunderstorm WarningBISStutsman36 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.